Electron. J. Diff. Eqns., Vol. 2004(2004), No. 77, pp. 1-7.

Blow-up of solutions to a nonlinear wave equation

Svetlin G. Georgiev

We study the solutions to the the radial 2-dimensional wave equation
 \chi_{tt}-{1\over r}\chi_r-\chi_{rr}+{{\sinh2\chi}\over {2r^2}}=g, \cr
 \chi(1, r)=\chi_{\circ}\in {\dot H}^{\gamma}_{\rm rad},\quad
 \chi_t(1, r)=\chi_1 \in {\dot H}^{\gamma-1}_{\rm rad},
where $r=|x|$ and $x$ in $\mathbb{R}^2$. We show that this Cauchy problem, with values into a hyperbolic space, is ill posed in subcritical Sobolev spaces. In particular, we construct a function $g(t, r)$ in the space $L^p([0,1]L_{\rm rad}^q)$, with ${1\over p}+{2\over q}=3-\gamma$, $0 less than\gamma less than 1$, $p\geq 1$, and $1 less than q\leq 2$, for which the solution satisfies $\lim_{t\to 0}\|{\bar \chi}\|_{{\dot H}^{\gamma}_{\rm rad}}=\infty$. In doing so, we provide a counterexample to estimates in [1].

Submitted March 16, 2004. Published May 26, 2004.
Math Subject Classifications: 35L10, 35L50
Key Words: Wave equation, blow-up, hyperbolic space.

Show me the PDF file (205K), TEX file, and other files for this article.

Svetlin Georgiev Georgiev
University of Sofia
Faculty of Mathematics and Informatics
Department of Differential Equations, Bulgaria
email: sgg2000bg@yahoo.com

Return to the EJDE web page